Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 22 , ISSUE 2 ( 2018 ) > List of Articles

CASE REPORT

Extracorporeal Membrane Oxygenation in Drug Overdose: A Clinical Case Series

Babu Abraham, C Vignesh, Madhan Kumar, Senthilkumar Rajagopal

Keywords : calcium channel blockers, circulatory assist device, drug overdose, extracorporeal membrane oxygenation,Beta blockers

Citation Information : Abraham B, Vignesh C, Kumar M, Rajagopal S. Extracorporeal Membrane Oxygenation in Drug Overdose: A Clinical Case Series. Indian J Crit Care Med 2018; 22 (2):111-115.

DOI: 10.4103/ijccm.IJCCM_417_17

License: CC BY-ND 3.0

Published Online: 00-02-2018

Copyright Statement:  Copyright © 2018; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Overdose of cardiovascular medications such as beta blockers and calcium channel blockers cause impaired cardiac contractility, vasoplegia, and/or rhythm disturbances. In addition to conventional management of limiting absorption, increasing elimination and hemodynamic support intravenous (IV) calcium infusion, hyperinsulinemia-euglycemia therapy, glucagon infusion, and IV lipid emulsion have been tried. Extracorporeal circulatory assist device support has been reported as a rescue therapy in overdose refractory to maximal medical therapy. We report three patients with cardiovascular medication overdose presenting with profound cardiovascular instability refractory to medical therapy. Venoarterial extracorporeal membrane oxygenation support (VA ECMO) was initiated to provide hemodynamic support. Despite the occurrence of device-associated complications, the outcome was good and all patients survived. VA ECMO may be considered in patients with severe refractory shock due to cardiotoxic medication overdose.


PDF Share
  1. Lai MW, Klein-Schwartz W, Rodgers GC, Abrams JY, Haber DA, Bronstein AC, et al. 2005 Annual Report of the American Association of Poison Control Centers' national poisoning and exposure database. Clin Toxicol (Phila) 2006;44:803-932.
  2. Massetti M, Bruno P, Babatasi G, Neri E, Khayat A. Cardiopulmonary bypass and severe drug intoxication. J Thorac Cardiovasc Surg 2000;120:424-5.
  3. Olson KR, Erdman AR, Woolf AD, Scharman EJ, Christianson G, Caravati EM, et al. Calcium channel blocker ingestion: An evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila) 2005;43:797-822.
  4. Albertson TE, Dawson A, de Latorre F, Hoffman RS, Hollander JE, Jaeger A, et al. TOX-ACLS: Toxicologic-oriented advanced cardiac life support. Ann Emerg Med 2001;37:S78-90.
  5. Shepherd G. Treatment of poisoning caused by beta-adrenergic and calcium-channel blockers. Am J Health Syst Pharm 2006;63:1828-35.
  6. Newton CR, Delgado JH, Gomez HF. Calcium and beta receptor antagonist overdose: A review and update of pharmacological principles and management. Semin Respir Crit Care Med 2002;23:19-25.
  7. Kenny J. Treating overdose with calcium channel blockers. BMJ 1994;308:992-3.
  8. Rizvi I, Ahmad A, Gupta A, Zaman S. Life-threatening calcium channel blocker overdose and its management. BMJ Case Rep 2012;2012. pii: bcr0120125643.
  9. Lheureux PE, Zahir S, Gris M, Derrey AS, Penaloza A. Bench-to-bedside review: Hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers. Crit Care 2006;10:212.
  10. Engebretsen KM, Kaczmarek KM, Morgan J, Holger JS. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clin Toxicol (Phila) 2011;49:277-83.
  11. Palatnick W, Jelic T. Emergency department management of calcium-channel blocker, beta blocker, and digoxin toxicity. Emerg Med Pract 2014;16:1-9.
  12. Gunja N, Graudins A. Management of cardiac arrest following poisoning. Emerg Med Australas 2011;23:16-22.
  13. Baud FJ, Megarbane B, Deye N, Leprince P. Clinical review: Aggressive management and extracorporeal support for drug-induced cardiotoxicity. Crit Care 2007;11:207.
  14. Johnson NJ, Gaieski DF, Allen SR, Perrone J, DeRoos F. A review of emergency cardiopulmonary bypass for severe poisoning by cardiotoxic drugs. J Med Toxicol 2013;9:54-60.
  15. Daubin C, Lehoux P, Ivascau C, Tasle M, Bousta M, Lepage O, et al. Extracorporeal life support in severe drug intoxication: A retrospective cohort study of seventeen cases. Crit Care 2009;13:R138.
  16. Weinberg RL, Bouchard NC, Abrams DC, Bacchetta M, Dzierba AL, Burkart KM, et al. Venoarterial extracorporeal membrane oxygenation for the management of massive amlodipine overdose. Perfusion 2014;29:53-6.
  17. Mégarbane B, Leprince P, Deye N, Résière D, Guerrier G, Rettab S, et al. Emergency feasibility in medical Intensive Care Unit of extracorporeal life support for refractory cardiac arrest. Intensive Care Med 2007;33:758-64.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.